“Coaches Corner” – When Tapering From Prednisone
In the beginning of treating a bullous skin disease like pemphigus, prednisone is usually prescribed. A high dosage over time, can be tapered down. While we are thrilled that the dosage is being lowered, the side effects of tapering can be debilitating.
It is safer to decrease the dosage by no more than 5mg per week. Tapering too quickly can either cause a flare-up or have you feeling like your muscles are rebelling.
If you abruptly stop taking prednisone or taper off too quickly, you might experience prednisone withdrawal symptoms: A gradual reduction in prednisone dosage gives your adrenal glands time to resume their normal function.
Essentially this is a drug that mimics your body’s natural hormones produced from the adrenal glands. When prescribed in significant doses, Prednisone works to help suppress inflammation. In the event that a person’s immune system is attacking its own tissues (as is the case with autoimmune diseases), this drug can help reduce activity by suppressing immune system functioning. It affects the “HPA” or hypothalamus-pituitary-adrenal axis when taken longer than 7 days.
Side effects can include the following: Abdominal pain, anxiety, body aches, decreased appetite, depression, dizziness, fatigue, fever, joint pain, mood swings, muscle soreness, nausea, weakness. Not everyone experiences the same side effects, but these are the most common.
Taking an OTC (Over The Counter) pain relief can be helpful as well as taking in more salt and sugar that helps with low blood pressure and blood sugar.
The body needs to keep moving although body aches can make you feel as if you don’t want to move! What you can do is take walks at a leisurely pace until you are comfortable enough to step up the pace to a brisk walk. Stretching every day is essential to keep your muscles flexible. Hurts,
But do what you can. The price of being motionless is worse
if you don’t. Your muscles will tighten and you’ll lose mobility. A beginners yoga DVD can help you move in the beginning. Exercises in a pool help because the weight of the water pushes against you gently and cushions movement.
Meditation can help to sooth the nerves…keeping calm is very important anyway but especially when tapering because you more anxious than ever. Listening to meditation music (Youtube if don’t have any) helps. Talking to family members and closest friends helps too as they will understand if you seem moody or nervous. The more you communicate, the more they can empathize and realize you need patience and humor from them! Yes, laughter helps!
If you find that you are still having difficulty with body aches and pains and muscle weakness, consider asking your dermatologist for a referral for physical therapy. Six visits are all you need to help you with exercises to keep you in motion and help you to get to feel better.
Remember, when you need us we will be in your corner!